South Dakota, 2012

High Wind in South Dakota, May 10, 2012

May 10, 2012 · NWS ABR · 5 events in 3 counties and zones

A cold front sweeping through the region brought high winds to parts of central and north central South Dakota. Wind gusts up to 60 to 65 mph occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front sweeping through the region brought high winds to parts of central and north central South Dakota. Wind gusts up to 60 to 65 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 10, 6:43 PM CST, 23 minutes earlier.

Area forecast discussion, May 10, 6:43 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM CDT THU MAY 10 2012

.UPDATE...
NO CHANGES PLANNED AT THIS TIME. WIND ADVISORY IS OUT. RIGHT
NOW...BEAR CREEK AND GRAND RIVER RAWS STATIONS ALREADY CHECKING
IN AT 7 PM CDT WITH SUSTAINED OVER 40 MPH AND GUSTS TO JUST UNDER
HIGH WIND WARNING CRITERIA /NON-TSTM WIND GUST OF 58 MPH OR
GREATER/. JUST WEST OF THIS CWA...SEVERAL ASOS STATIONS REPORTING
SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS OVER 60 MPH. WHILE
WINDS THAT STRONG ARE NOT EXPECTED TO BE WIDESPREAD OVER THE
CWA...A CORRIDOR OF 40+ MPH SUSTAINED WINDS ARE LIKELY ALONG AND
WEST OF A LINE FROM POLLOCK TO HARROLD TO GANN VALLEY. STORMS ARE
BEHAVING THEMSELVES FOR THE MOST PART. A COUPLE HAVE BECOME
STRONG. WILL CONTINUE TO MONITOR.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

AS OF 21Z...A SURFACE LOW PRESSURE AND COLD FRONT ARE BEGINNING TO
MOVE ACROSS THE WESTERN DAKOTAS. SO FAR CONVECTIVE DEVELOPMENT/CU
HAS BEEN LIMITED TO THE BLACK HILLS. WHILE THERE ARE STEEP MID
LEVEL LAPSE RATES AND SOME CAPE...THERE IS STILL A DECENT AMOUNT
OF CIN. A FEW HI-RES MODELS ARE SUGGESTING ISOLATED THUNDERSTORMS
COULD BE POSSIBLE IN THE WESTERN CWA AROUND 0Z. IF A STRONG STORMS
DOES DEVELOPMENT...THE MAIN THREAT WOULD LIKELY BE GUSTY WINDS.
HOWEVER EVEN WITHOUT CONVECTION...GUSTY NORTHWEST WINDS ARE
EXPECTED POST FRONTAL AS A STRONG 6HR PRESSURE BUBBLE MOVES SE
ACROSS THE REGION AFTER 0Z. BASED ON THE TIMING OF THE PRESSURE
RISE...WILL NOT ISSUE A WIND ADV AT THIS TIME.

BEYOND TONIGHT...THE REGION WILL BE DOMINATED BY A SURFACE HIGH
PRESSURE WHICH WILL BRING DRY CONDITIONS FOR THE WEEKEND. WITH THE
HIGH PRESSURE PRODUCING LIGHT WINDS AND CLEAR SKIES FRIDAY
NIGHT...LOW TEMPERATURES COULD FALL TO THE LOWER 30S WITH PATCHY
FROST POSSIBLE.

.LONG TERM...SUNDAY THROUGH THURSDAY
DRY CONDITIONS SETTING UP FOR MOST OF THE EXTENDED PERIOD WITH
MILD TEMPERATURES AS BROAD UPPER LEVEL RIDGING SLIDES ACROSS THE
ROCKIES AND HIGH PLAINS. HIGHS WILL BE IN THE 70S AND 80S
THROUGHOUT THE PERIOD WITH MOSTLY SUNNY SKIES. ABOUT THE ONLY
WEATHER FEATURE TO WATCH FOR WILL BE A COLD FRONT WHICH APPROACHES
THE AREA THURSDAY NIGHT INTO FRIDAY. THIS COULD TRIGGER A FEW
SHOWERS AND THUNDERSTORMS AND GENERALLY LEFT GUIDANCE POP GRIDS
ALONE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A STRONG COLD FRONT IS MOVING WEST TO EAST ACROSS THE FORECAST
AREA. WINDS HAVE ALREADY SHIFTED TO THE NORTHWEST AT KMBG AS THE
FRONT IS THROUGH THAT TERMINAL ALREADY. THE FRONT WILL PASS OVER
THE KPIR TERMINAL WITHIN THE NEXT COUPLE OF HOURS. LATER THIS
EVENING...THE FRONT WILL PUSH PAST KABR AND KATY. OUT WEST...WIND
SPEEDS ARE EXPECTED TO COME UP TO 30 TO 40 KNOTS SUSTAINED FROM
THE NORTHWEST WITH HIGHER GUSTS BEHIND THIS FRONT. SIMILAR WIND
SPEEDS /PERHAPS ABOUT 10 KNOTS LOWER/ ARE EXPECTED OUT EAST AT THE
KABR/KATY TERMINALS. THERE ARE ALSO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING/MOVING ALONG THE FRONT WHICH MAY DROP
FLYING WEATHER CONDITIONS INTO THE MVFR /OR LOWER/ CATEGORY. WILL
UPDATED TAFS AS NEEDED IF ANY TSTMS APPEAR TO BE HEADING TOWARD A
TAF SITE. OTHERWISE...VFR FLYING WEATHER CONDITIONS ARE EXPECTED
TO PERSIST OVER THE NEXT 24 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ FRIDAY FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY UNTIL 7 AM CDT FRIDAY FOR BROWN-CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WIND ADVISORY UNTIL 7 AM CDT FRIDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...DORN
SHORT TERM...SD
LONG TERM...TMT
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 10, 2:52 AM CST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT THU MAY 10 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
352 AM CDT THU MAY 10 2012 /252 AM MDT THU MAY 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEST OF THE JAMES RIVER...A LINE OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG A COLD FRONT THIS EVENING. THIS LINE WILL MOVE EAST
OF THE JAMES AFTER ABOUT MIDNIGHT. THE POTENTIAL THREAT FOR
SEVERE STORMS AND HEAVY RAIN IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 10, 4:34 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CDT THU MAY 10 2012

SDZ003-004-009-015-016-033>036-048-051-110030-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
534 PM CDT THU MAY 10 2012

...STRONG WINDS APPROACHING THE MISSOURI RIVER...

A STRONG COLD FRONT WILL MOVE WESTWARD ACROSS CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. THIS COLD FRONT IS EXPECTED TO
REACH MISSOURI RIVER BETWEEN 6 PM AND 7 PM CDT.  BEHIND THE COLD
FRONT...AN ABRUPT WIND SHIFT AND A DRAMATIC INCREASE IN WIND SPEED
OUT OF THE NORTHWEST IS EXPECTED. SUSTAINED WINDS WILL INCREASE TO
30 TO 40 MPH WITH PEAK GUSTS IN EXCESS OF 50 MPH LIKELY.

BOATERS ON MISSOURI RIVER ARE URGED TO TAKE COVER NOW.

FOWLE
Special weather statement, May 10, 4:50 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT THU MAY 10 2012

SDZ003-004-009-015-016-033>036-048-051-110030-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
550 PM CDT THU MAY 10 2012

...STRONG WINDS APPROACHING THE MISSOURI RIVER...

A STRONG COLD FRONT WILL MOVE EASTWARD ACROSS CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. THIS COLD FRONT IS EXPECTED TO
REACH MISSOURI RIVER BETWEEN 6 PM AND 7 PM CDT.  BEHIND THE COLD
FRONT...AN ABRUPT WIND SHIFT AND A DRAMATIC INCREASE IN WIND SPEED
OUT OF THE NORTHWEST IS EXPECTED. SUSTAINED WINDS WILL INCREASE TO
30 TO 40 MPH WITH PEAK GUSTS IN EXCESS OF 50 MPH LIKELY.

BOATERS ON MISSOURI RIVER ARE URGED TO TAKE COVER NOW.

FOWLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Corson

When
May 10, 7:06 PM CST
Where
Corson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Lyman

When
May 10, 7:59 PM CST
Where
Lyman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Hughes

When
May 10, 8:43 PM CST
Where
Hughes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Lyman

When
May 10, 8:59 PM CST
Where
Lyman forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Lyman

When
May 10, 9:35 PM CST
Where
Lyman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384446, 384457, 384460, 384463, 384464.